Clinical Pearls & Morning Reports
Published January 18, 2023
Anion-gap metabolic acidosis, in combination with hyperventilation with respiratory alkalosis and altered mental status, is suggestive of salicylate toxicity. Read the NEJM Case Records of the Massachusetts General Hospital here.
Q: What are some potential clues to the presence of salicylate toxicity?
A: Salicylates activate the respiratory center of the medulla, causing hyperventilation and respiratory alkalosis. Tachypnea and increased respiratory effort can be clues for early diagnosis of salicylate toxicity. Salicylates cause metabolic acidosis through interference with both cellular metabolism in the Krebs cycle and oxidative phosphorylation, as well as through accumulation of unbound salicylate molecules. Tinnitus is a side effect that can occur even with the use of therapeutic doses of salicylates, but it can also be a clue to salicylate toxicity.
Q: What accounts for the neurologic findings associated with salicylate toxicity?
A: Unbound salicylate molecules easily cross the blood–brain barrier, which leads to altered mental status, neuroglycopenia, and cerebral edema.
A: The acute form of salicylate toxicity often occurs in young persons who have a history of an overdose or a psychiatric condition. The diagnosis tends to be straightforward because patients often report the overdose or possess containers partially filled with salicylates. Chronic salicylate toxicity often occurs in older patients who inadvertently consume an excessive amount of nonprescription drugs that contain salicylates to treat a variety of conditions, including chronic back pain. Neurologic manifestations are more prominent with chronic toxicity than with acute toxicity and include agitation, confusion, hallucinations, slurred speech, seizures, and coma. Failure to recognize chronic salicylate toxicity in patients with neurologic manifestations can lead to unnecessary neurologic investigations, which delay the implementation of appropriate therapy and ultimately contribute to the higher morbidity and mortality associated with the chronic form than with the acute form.
A: Treatment with activated charcoal can be effective, particularly when it is administered within 2 hours after ingestion, but it should be given only to alert and cooperative patients. Dosing outside this window and repeat dosing may be justified in patients who are at risk for prolonged retention of the drug in the gastrointestinal tract. Urinary alkalization is a key element in the management of both acute and chronic salicylate toxicity. After filtration across the glomerular basement membrane, salicylate undergoes both secretion and reabsorption by the proximal tubule. Increasing the urine pH to a level higher than the blood pH traps salicylate in the tubular lumen and increases urinary excretion. Hemodialysis is the most efficient way to enhance elimination of salicylate from the body. Physiochemical characteristics such as the small molecular size, the low volume of distribution, and the lack of tissue binding make salicylate an ideal substance for dialysis. Hemodialysis should be considered in patients with altered mental status, kidney insufficiency, acute respiratory insufficiency that has led to the administration of supplemental oxygen, and failure of standard therapy. A salicylate level of more than 90 mg per deciliter (6.52 mmol per liter) is an indication for dialysis, regardless of signs and symptoms.